Ask The Nurse

To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

In reference to the Thyroid, I am on 0.112mg of synthroid due to being hypothyroidism, following radiation some years ago. My question is, my new physician only runs the TSH blood test to monitor my level. When running the TSH alone, my blood level is within normal limits.

In the past, my previous doctor had run additional tests when he would check the TSH, FT3 and FT4. I was told by my previous doctor that running the TSH by itself is not an effective way of keeping the thyroid in check. I am still feeling fatigue, always cold, dry skin, dry hair. Should I push the issue with my new Primary Care Physician to be more aggressive when he monitors my level?

First, make sure that you are taking your synthroid first thing in the morning and do not take any other medication for at least thirty minutes afterwards as it will cause your synthroid to be less effective. It is not always necessary to check free T3 and T4, but you may have sub clinical hypothyroidism, for which your doctor could check your free T3 and T4 if you are having new symptoms. And your TSH should be checked only once a year if you are not having any new symptoms. Read our Thyroid Treatment Guide for more information.

If your free T3 and T4 are normal, other things can cause fatigue and dry skin, especially as it is winter time. Make sure you are getting adequate sleep and talk to your doctor about this if you are not. Also, make sure your vitamin D levels are adequate, as vitamin D deficiency may also cause those symptoms, as can menopause or the menopause transition.

All My Best,
Nurse Mary

January 9, 2015 at 7:30am

Share this article

 

Go back to the question archive